Colorado, 2013

Hail and Damaging Winds in Colorado, June 15, 2013

June 15, 2013 · NWS GLD · 4 events in 1 county or zone

Scattered thunderstorms moved into East Central Colorado during the early evening. As the line of thunderstorms moved across the area, severe wind gusts of 58 MPH measured at Seibert and 67 MPH measured east of Burlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms moved into East Central Colorado during the early evening. As the line of thunderstorms moved across the area, severe wind gusts of 58 MPH measured at Seibert and 67 MPH measured east of Burlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 4:49 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 15, 4:49 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SAT JUN 15 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 216 PM MDT SAT JUN 15 2013

A RIDGE OVER THE ROCKIES WILL KEEP WESTERLY FLOW OVER THE CENTRAL
PLAINS. SURFACE HIGH PRESSURE WILL REMAIN OVER THE CENTRAL PLAINS
TONIGHT. LOW PRESSURE WILL BE OVER EASTERN COLORADO SUNDAY.

SHORTWAVES WILL BE COMING OVER THE RIDGE TONIGHT AND SUNDAY. SURFACE
CONVERGENCE IN EASTERN COLORADO WILL PROMOTE THUNDERSTORM INITIATION
OVER THE HIGHER TERRAIN IN EASTERN COLORADO THIS EVENING. STORMS
WILL MOVE SLOWLY EAST INTO NORTHWEST KANSAS. CAPE VALUES WILL RANGE
FROM 1800 TO 2400 J/KG. SHEAR WILL BE AROUND 40KTS. LARGE HAIL AND
DAMAGING WIND WILL BE THE MAIN THREAT THIS EVENING. THE SURFACE
TROUGH IN EASTERN COLORADO WILL BE THE FOCUS FOR THUNDERSTORM
INITIATION SUNDAY AFTERNOON AS THE NEXT SHORTWAVE IMPACTS THE AREA.
STEERING WIND WILL MOVE STORMS SLOWLY EAST INTO NORTHWEST KANSAS.
PLAN TO GO WITH HIGHER CHANCE POPS TONIGHT AND CHANCE POPS SUNDAY.

BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT BEHIND THE
THUNDERSTORMS LATE TONIGHT OVER THE NORTHERN ZONES AND PORTIONS OF
EASTERN COLORADO. EXPECT STRATUS TO MOVE INTO THOSE AREAS WITH THE
POSSIBILITY OF SOME PATCHY FOG.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER TO MID 60S. MAX
TEMPERATURES SUNDAY WILL RISE TO THE UPPER 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 248 PM MDT SAT JUN 15 2013

SUNDAY NIGHT-WEDNESDAY NIGHT...UNSETTLED/ACTIVE PATTERN WILL REMAIN
IN PLACE THROUGH MIDWEEK. A COLD FRONT WILL DROP SOUTH OVER CWA SUN
NIGHT AND BAROCLINIC ZONE SETS UP OVER CWA. IN ADDITION TO SURFACE
SUPPORT...WE WILL SEE A SERIES OF SHORTWAVE TROUGH MOVING ACROSS THE
AREA THE CWA...PROVIDING PERIODS OF UPPER LEVEL SUPPORT THAT COULD
ENHANCE THUNDERSTORM COVERAGE. BETTER MODEL CONSENSUS IS FOR EASTERN
LOCATIONS SUNDAY NIGHT AS AFTERNOON ACTIVITY TRANSITIONS
EASTWARD...WITH A DRY PERIOD MONDAY MORNING. ADDITIONAL ACTIVITY
SHOULD THEN DEVELOP FROM THE WEST AND THEN MOVE EASTWARD MONDAY
AFTERNOON. BEYOND THAT PERIOD I AM LESS CONFIDENT REGARDING
TIMING/COVERAGE WITH VERY MOIST AIRMASS STILL LINGERING AND DECENT
INSTABILITY IN PLACE...COMBINED WITH CONTINUED UPPER LEVEL
SUPPORT. I GENERALLY BROAD-BRUSHED POPS MON NIGHT THROUGH WED
NIGHT...WITH CHANCE POPS ACROSS THE CWA. SOME OF THESE STORMS
COULD BE EFFICIENT RAINFALL PRODUCERS CONSIDERING PWATS IN EXCESS
OF 1 INCH AND SLOW STORM MOTIONS THIS COULD SUPPORT LOCALLY HEAVY
RAIN...HOWEVER TO THIS POINT WE HAVE NOT SEEN THIS REALIZED WITH
RECENT RAINS. SEASONAL TEMPS SHOULD RETURN BEHIND COLD FRONT WITH
HIGHS GENERALLY IN THE LOW TO MID 80S...THOUGH PRECIP/CLOUDS
WILL HAVE NORMAL LOCAL IMPACTS WHERE THEY OCCUR.

THURSDAY-SATURDAY...DRY CONDITIONS AND ABOVE NORMAL HIGHS RETURN
THURSDAY AS H5 RIDGE BEGINS TO DEEPEN OVER THE SOUTHERN PLAINS...AND
SHORTWAVE RIDGE DEVELOPS NORTH INTO WESTERN KANSAS. SOUNDING ARE
VERY DRY ACROSS MUCH OF THE CWA. GFS/ECMWF BOTH SHOW SERIES OF VORT
MAXIMA PASSING THROUGH MEAN FLOW FRIDAY THROUGH
SATURDAY...WITH BEST SUPPORT SAT AS TOP OF RIDGE BEGINS TO FLATTEN.
HOWEVER...ECMWF IS THE ONLY MODEL INITIATING ANYTHING IN OUR NORTH
FRI/FRI NIGHT...WHERE I KEPT 20 POPS IN PLACE. CONSIDERING THE DEEP
DRY AIRMASS IN PLACE AND HIGH LCL/LFC HEIGHTS...IF WE DO SEE
THUNDERSTORMS THEY WILL BE VERY ISOLATED CONSIDERING THE AIRMASS
IN PLACE AND NOT MUCH RAINFALL WOULD BE EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 532 PM MDT SAT JUN 15 2013

CURRENT FOCUS FOR TAFS WILL BE THE TSTORMS MOVING INTO EASTERN
COLORADO AFFECTING KGLD AROUND 01Z AND KMCK AROUND 03Z. TEMPO
GROUP WAS INCLUDED FOR KGLD SINCE GUSTS AROUND 57KTS WERE RECORDED
IN LIMON COLORADO WITH THE TSTORM GUST FRONT MOVING EAST TOWARDS
KGLD. VISIBILITY WITH TSTORMS COULD ALSO BE REDUCED...SO REDUCED
VISIBILITY TO 5SM FOR KGLD. TSTORMS SHOULD BE IN THE VICINITY OF
KMCK AROUND 03Z BUT A TEMPO GROUP WAS NOT INCLUDED AT THIS TIME.
ONCE THE STORM EVOLUTION AND MOVEMENT ARE BETTER KNOWN...A TEMPO
GROUP MAY BE ADDED LATER.

THE NEXT FOCUS FOR TAFS WILL BE THE LOW STRATUS THAT COULD MOVE IN
DURING THE MORNING HOURS FOR KMCK AROUND 09Z. REDUCED CEILINGS TO
IFR FROM 09Z TO 15Z TO ACCOUNT FOR THE LOW LEVEL MOISTURE MOVING
IN ALONG WITH WINDS GOING LIGHT FROM THE EAST. KGLD MAY SEE
LOWERING CEILINGS...BUT ONLY INCLUDED A SCT CEILING AND KEPT VFR
CONDITIONS SINCE LOW LEVEL MOISTURE FOR KGLD IS NOT AS FAVORABLE.
SHOWERS AND TSTORMS ARE POSSIBLE TOMORROW AFTERNOON...BUT LEFT
VCTS OUT OF THE TAFS THAT FAR OUT SINCE CONFIDENCE IS LOW ON
TIMING OF TSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...ALW
Hazardous weather outlook, Jun 15, 9:52 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SAT JUN 15 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT SAT JUN 15 2013 /1152 AM CDT SAT JUN 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN
COLORADO LATER THIS AFTERNOON. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THEY MOVE SLOWLY INTO
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROM SUNDAY THROUGH WEDNESDAY NIGHT...SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE TRI-STATE AREA. SOME OF THESE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 15, 5:10 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SAT JUN 15 2013

COZ092-160045-
CHEYENNE COUNTY-
610 PM MDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF AROYA...MOVING EAST AT 40 MPH. THIS
THUNDERSTORM WILL BE NEAR WILD HORSE AROUND 620 PM MDT AND KIT CARSON
AROUND 640 PM MDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM.

&&

LAT...LON 3889 10317 3886 10261 3864 10265 3871 10317
TIME...MOT...LOC 0010Z 278DEG 34KT 3880 10313

THEDE

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
June 15, 5:11 PM MST to 5:22 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.300, -102.870

Thunderstorm Wind, Kit Carson

When
June 15, 6:08 PM MST to 6:09 PM MST
Where
Kit Carson County, 5 mi S of Burlington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.228, -102.270

Hail, Kit Carson

When
June 15, 6:37 PM MST
Where
Kit Carson County, 1.75 mi WSW of Peconic
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -102.160

Thunderstorm Wind, Kit Carson

When
June 15, 6:37 PM MST to 6:38 PM MST
Where
Kit Carson County, 1.75 mi WSW of Peconic
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.310, -102.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452620, 452621, 452619, 452622.